Alert archive / Louisiana / Gale Warnings in 2018

Gale Warning 3, NWS New Orleans, LA

June 17, 2018

NWS New Orleans, LA issued this gale warning at Jun 17, 2018, 11:22 AM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2018, 11:22 AM CDT (16:22 UTC)
Expired
Jun 17, 2018, 10:33 PM CDT
In force
11 hr
Issued by
NWS New Orleans, LA

The text

As transmitted.

843 
WHUS74 KLIX 171622
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
1122 AM CDT Sun Jun 17 2018

...Gale Warning is now in effect...

.A sharp pressure gradient between high pressure in the southeast
United States and a broad area of low pressure in the central Gulf
of Mexico is producing a band of gale force winds and gusts in the
north gulf waters. These winds and seas will gradually diminish
from east to west through Monday as the area of low pressure
drifts westward.

GMZ570-572-180030-
/O.UPG.KLIX.SC.Y.0027.000000T0000Z-180618T0600Z/
/O.NEW.KLIX.GL.W.0003.180617T1622Z-180618T1200Z/
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
1122 AM CDT Sun Jun 17 2018

...GALE WARNING IN EFFECT UNTIL 7 AM CDT MONDAY...

The National Weather Service in New Orleans has issued a Gale
Warning, which is in effect until 7 AM CDT Monday. The Small
Craft Advisory is no longer in effect. 

* WINDS...Southeast 34 to 40 knots with higher gusts to 45 knots.

* WAVES/SEAS...4 to 7 feet with occasional seas to 10 feet in the
  inner waters. 6 to 12 feet with occasional seas to 14 feet in 
  the outer waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

GMZ550-552-555-575-180030-
/O.EXT.KLIX.SC.Y.0027.000000T0000Z-180618T1200Z/
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
1122 AM CDT Sun Jun 17 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 7 AM CDT MONDAY...

* WINDS...Southeast 15 to 25 knots with higher gusts.

* WAVES/SEAS...4 to 7 feet with occasional seas to 10 feet in 
  the inner waters. 6 to 12 feet with occasional seas to 13 feet 
  in the outer waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

24/RR
2 follow-up statements
362 
WHUS74 KLIX 172034
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
334 PM CDT Sun Jun 17 2018

...Gale Warning is in effect...

.A sharp pressure gradient between high pressure in the southeast
United States and a broad area of low pressure in the central
Gulf of Mexico is producing a band of gale force winds and gusts
in the north gulf waters. These winds and seas will gradually
diminish from east to west through Monday as the area of low
pressure drifts westward.

GMZ572-180445-
/O.CAN.KLIX.GL.W.0003.000000T0000Z-180618T1200Z/
/O.EXA.KLIX.SC.Y.0027.000000T0000Z-180618T1200Z/
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
334 PM CDT Sun Jun 17 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT MONDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in New Orleans has issued a Small
Craft Advisory, which is in effect until 7 AM CDT Monday. The
Gale Warning has been cancelled. 

* WINDS...Southeast 20 to 25 knots with higher gusts.

* WAVES/SEAS...4 to 7 feet with occasional seas to 10 feet in 
  the inner waters. 6 to 12 feet with occasional seas to 13 feet 
  in the outer waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

GMZ570-180445-
/O.CON.KLIX.GL.W.0003.000000T0000Z-180618T1200Z/
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
334 PM CDT Sun Jun 17 2018

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...

* WINDS...Southeast 30 to 35 knots with higher gusts to 40 knots.

* WAVES/SEAS...4 to 7 feet with occasional seas to 10 feet in 
  the inner waters. 6 to 12 feet with occasional seas to 14 feet 
  in the outer waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds of 34 to 47 knots are imminent or
occuring. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

GMZ550-552-555-575-180445-
/O.CON.KLIX.SC.Y.0027.000000T0000Z-180618T1200Z/
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
334 PM CDT Sun Jun 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...

* WINDS...Southeast 20 to 25 knots with higher gusts.

* WAVES/SEAS...4 to 7 feet with occasional seas to 10 feet in 
  the inner waters. 6 to 12 feet with occasional seas to 13 feet 
  in the outer waters. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$
240 
WHUS74 KLIX 180333
MWWLIX

URGENT - MARINE WEATHER MESSAGE
National Weather Service New Orleans LA
1033 PM CDT Sun Jun 17 2018

...Gale Warning is in effect...

.A tight pressure gradient between high pressure in the southeast
United States and a broad area of low pressure in the northwest
Gulf of Mexico will continue to maintain breezy southeast winds 
through early Monday morning. These winds and seas will gradually
diminish from east to west through Monday as the area of low 
pressure drifts westward.

GMZ570-181145-
/O.CAN.KLIX.GL.W.0003.000000T0000Z-180618T1200Z/
/O.EXA.KLIX.SC.Y.0027.000000T0000Z-180618T1200Z/
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
1033 PM CDT Sun Jun 17 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT MONDAY...
...GALE WARNING IS CANCELLED...

The National Weather Service in New Orleans has issued a Small
Craft Advisory, which is in effect until 7 AM CDT Monday. The
Gale Warning has been cancelled. 

* WINDS...Southeast 20 to 25 knots with occasional gusts to 35
  knots.

* WAVES/SEAS...6 to 9 feet with occasional seas to 11 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

GMZ550-552-555-572-575-181145-
/O.CON.KLIX.SC.Y.0027.000000T0000Z-180618T1200Z/
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
1033 PM CDT Sun Jun 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...

* WINDS...Southeast 20 to 25 knots with higher gusts.

* WAVES/SEAS...4 to 7 feet with occasional seas to 9 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that wind speeds of 20 to 33 knots
are expected to produce hazardous wave conditions to small craft.
Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this gale warning went out at Jun 17, 4:28 AM CDT, 6 hours 54 minutes earlier.

Area forecast discussion, Jun 17, 4:28 AM CDT, 6 hours 54 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
428 AM CDT Sun Jun 17 2018

.SYNOPSIS...

Latest surface analysis showed a broad 1018mb high over Florida
to the Carolinas yielding a southerly flow over the Southern
Plains and along the central gulf Coast. Surface dewpoint values
were generally in the lower 70s over the southern Plains, mid and
lower Mississippi valley. Upper air analysis showed a high over
the Lower Mississippi Valley, trough axis from Tennessee valley to
northeast gulf, another trough axis from Bay of Campeche and
another high over Florida peninsula and Cuba. Precipitable water
values of 2.0 to 2.1 inches were from southeast Texas to the
Florida peninsula and 2.2 to 2.4 inches over west gulf. 18

&&

.SHORT TERM...

Upper level trough over west gulf will track northwest to upper
texas coast today. At the same time, high pressure aloft will
shift north allowing the deep tropical moisture to surge northwest
across upper Texas coast and southwest Louisiana. HRRR revealed a
shield of convection starting southwest of Lake Pontchartrain
through 15z developing northeast across the rest of the forecast
area throughout the day. Will maintain likely rain chances today
with steering winds from the southeast. Brief periods of heavy
rainfall are possible but more frequent periods should remain slightly
west of our forecast area.

The trough axis will continue to push northwest into central
Texas. Relatively dry air, precipitable water value between 1.8
to 1.9 inches are expected over the forecast area tonight into
Monday. Rain chances will decrease to scattered coverage on
Monday. Upper level high will drift back southeast from Tennessee
valley to Florida Monday and slowly settling over northeast Gulf
and Florida Tuesday through Saturday.

Associated descent air will slightly suppress some convection to
scattered afternoon convection each day. As a result, slightly
warmer afternoon highs are expected with afternoon convection
Monday through Saturday. 18

&&

.MARINE...

Biggest impact for coastal waters will be during the next 24 hour
time frame and over offshore waters mainly west of the Mississippi
River. A tropical wave tracking across the western Gulf of Mexico
will be the generator for these hazardous coastal water conditions.
The pressure gradient has already tightened over the region and has
increased winds into the 15 to 25 knot range. These winds combined
with long fetch and swell will create seas in the 8 to 12 foot range
in the area mentioned above.  Therefore, a small craft advisory is
in effect for tonight through this evening and now an exercise
caution for the rest of the coastal waters. Winds and seas should
continue to back off heading into next week as high pressure builds
back in and the pressure gradient weakens.

MEFFER

&&

.Aviation...
Current radar shows scattered showers moving north through LA
parishes towards KHUM, KMSY, and KNEW. Expect coverage to increase
and spread north throughout the morning with storms intensifying by
late morning into the afternoon. Timing of lower conditions in
heavier rain cells and bands will be difficult, so will have tempo
groups for TSRA with MVFR CIGS/VSBYS in the 15-18z period, then
prevailing -SHRA with VCTS with VFR in the 18z Sunday to 00z Monday
period.

MEFFER

&&

.DECISION SUPPORT...

DSS code: Blue.
Deployed: None.
Activation: None.
Activities: Monitoring potential for localized heavy rainfall.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe or
         excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red    = Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  87  72  87  71 /  70  30  30  10
BTR  87  74  87  73 /  70  30  40  10
ASD  87  73  89  72 /  70  30  40  10
MSY  87  78  89  77 /  70  30  40  10
GPT  87  77  88  76 /  50  20  40  10
PQL  87  73  89  72 /  50  20  30  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...Small Craft Advisory until 1 AM CDT Monday for GMZ550-552-555-
     570-572-575.

MS...None.
GM...Small Craft Advisory until 1 AM CDT Monday for GMZ552-555-570-
     572-575.

&&
Hazardous weather outlook, Jun 17, 4:08 AM CDT, 7 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
408 AM CDT Sun Jun 17 2018

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-172115-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
408 AM CDT Sun Jun 17 2018

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms are expected across southeast
Louisiana today. The main potential impacts will be heavy
rainfall and frequent lightning. In addition, some storms may
produce gusty winds.

A small craft advisory is in effect for hazardous winds and seas
in offshore waters west of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered thunderstorms are expected to develop from late morning
through the early evening hours each day. A few strong storms
will be possible each day, producing gusty winds, frequent
lightning, and locally heavy rainfall. While organized severe
weather is not expected, an isolated severe storm or two cannot
be ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jun 17, 8:23 AM CDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service New Orleans LA
823 AM CDT SUN JUN 17 2018

LAZ040-062-MSZ077-080>082-171430-
Orleans-St. Tammany-Jackson-Harrison-Hancock-Pearl River-
823 AM CDT SUN JUN 17 2018

...A LINE OF SHOWERS WILL AFFECT EAST CENTRAL ORLEANS AND
SOUTHEASTERN ST. TAMMANY PARISHES...HARRISON...HANCOCK...JACKSON AND
SOUTHEASTERN PEARL RIVER COUNTIES...

At 822 AM CDT, radar indicated a squall line of tropical showers
were located along a line extending from 22 miles southwest of Fort
Morgan to near Petit Bois Island to 12 miles south of Long Beach to
Shell Beach. Movement was north at 35 mph.

Winds in excess of 30 mph are possible with these showers as they
move ashore.

Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Moss Point, Picayune, St. Martin,
Escatawpa, Diamondhead, Gautier, D'iberville, Lake Catherine, Wade,
Saucier, Helena, Hurley, Latimer, Kiln, Pearlington, Big Point and
Lyman.

LAT...LON 3035 8840 3043 8885 3038 8932 3035 8938
      3019 8946 3018 8955 3014 8964 3007 8969
      3006 8973 3003 8972 3005 8981 3018 8961
      3017 8962 3018 8958 3050 8974 3070 8934
      3065 8934 3067 8889 3070 8888 3074 8842
TIME...MOT...LOC 1322Z 175DEG 28KT 2993 8818 3015 8856 3019 8912 2990
8970

24/RR
Local storm report, Jun 17, 9:06 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
906 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     NON-TSTM WND GST 11 SSE PASCAGOULA       30.21N 88.51W
06/17/2018  M32.00 MPH       GMZ557             MS   AWOS

            PTBM6 170/16G28KT

0835 AM     NON-TSTM WND GST 52 SW TAMBOUR BAY BUOY  28.60N 91.20W
06/17/2018  M45.00 MPH       GMZ570             XX   AWOS

            KSPR 150/33G39KT.

&&

24/RR
Local storm report, Jun 17, 10:50 AM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1050 AM CDT SUN JUN 17 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     NON-TSTM WND GST 52 SW TAMBOUR BAY BUOY  28.60N 91.20W
06/17/2018  M47 MPH          GMZ570             XX   AWOS

            KSPR 150/34G41KT IN RAIN-FREE AREA. GRADIENT WIND.

&&

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:26 AM CDTSpecial Marine WarningLIX34 min
Jun 17, 7:28 AM CDTSpecial Marine WarningLIX62 min
Jun 17, 8:29 AM CDTSpecial Marine WarningLIX31 min
Jun 17, 8:23 AM CDTSpecial Weather StatementLIXHancock, Harrison, Jackson67 min

Nearby

Gale Warnings in Louisiana, 2018Every gale warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.